Lake Huron, 2014

Marine Thunderstorm Winds in Lake Huron, July 27, 2014

July 27, 2014 · NWS DTX · 11 events in 6 counties and zones

Thunderstorms moving through Saginaw Bay and Southern Lake Huron produced large hail and winds to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and Southern Lake Huron produced large hail and winds to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 27, 12:18 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 27, 12:18 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
118 PM EDT SUN JUL 27 2014

.AVIATION...

//DISCUSSION...

PRIMARY NEAR TERM CHALLENGE WILL BE TIMING THUNDERSTORMS THIS
AFTERNOON. INSTABILITY HAS DEVELOPED WITH POCKETS OF STRONGER
HEATING IN CLOUD BREAKS...ESPECIALLY FROM FNT SOUTH. A SURFACE
TROUGH IS LOCATED ROUGHLY FROM GAYLORD TO MUSKEGON AS OF 17Z AND
PUSHING EASTWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND POSSIBLY AHEAD OF THIS FRONT. THE MOST LIKELY
TIMING FOR TSRA THREAT WILL BEGIN BY 18Z FOR MBS...19Z FOR
FNT/PTK...AND 20Z FOR THE I-94 TERMINALS. HAVE LEFT IN INHERITED
3-HR TEMPO TO COVER THIS...AND WILL AMEND AS NECESSARY. THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...WITH LARGE
HAIL...GUSTY WINDS...AND HEAVY RAIN POSSIBLE.

WINDS WILL VEER NORTHERLY THIS EVENING BEHIND THE TROUGH/COLD
FRONT PASSAGE...WITH LINGERING SHOWERS POSSIBLE. SOME MVFR STRATUS
IS EXPECTED LATE TONIGHT. THIS WILL MIX OUT BY LATE MORNING/EARLY
AFTERNOON...BUT A HEALTHY COVERAGE OF VFR STRATOCU IS
EXPECTED...ALONG WITH GUSTY NORTHERLY WINDS TO 20 KT.

FOR DTW...BEST TIME FRAME FOR TSRA LOOKS TO BE 20-23Z. THERE IS A
SLIGHT CHANCE THAT A SEVERE STORM COULD AFFECT THE TERMINAL...WITH
LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. CONFIDENCE IS LOW
ON SEVERE POTENTIAL. BEST ESTIMATE FOR TIMING OF MVFR STRATUS
DEVELOPMENT IS 07Z TONIGHT. CLOUD BASES WILL LIFT LATE TOMORROW
MORNING...BUT CIGS OF AOB 5KFT ARE EXPECTED FOR THE MAJORITY OF
THE DAY...WITH GUSTY NNW WINDS TO 20KT DEVELOPING BY LATE MORNING.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THUNDERSTORM DEVELOPMENT AND TIMING THIS
  AFTERNOON.

* MEDIUM CONFIDENCE IN CEILING BELOW 5000 FEET LATE TONIGHT THROUGH
  MONDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 1013 AM EDT SUN JUL 27 2014

UPDATE...

LOW CLOUDS AND FOG EARLY THIS MORNING HAS HELP SHORTEN OUR WINDOW
OF OPPORTUNITY TO DESTABILIZE...AS ACCELERATING HEIGHT FALLS ARE
NOW OCCURRING OVER LOWER MICHIGAN...WITH MID LEVEL LAPSE RATES
ALLOWING FOR DEVELOPING SHOWERS...WHICH SHOULD CONTINUE TO BLOSSOM
THIS AFTERNOON. STILL...IF ANY SUFFICIENT POCKETS OF CLEARING
OCCURS...THE RAPIDLY COOLING MID LEVELS/DYNAMIC FORCING STILL
COULD PROVE SUFFICIENT FOR SEVERE CELLS TO DEVELOP. ZONES IN
DECENT SHAPE AND ANY UPDATE WILL BE MINOR REVISIONS.

PREV DISCUSSION...ISSUED 358 AM EDT SUN JUL 27 2014

SHORT TERM...TODAY AND TONIGHT

UPPER LOW DROPPING FROM CANADA INTO MINNESOTA THIS MORNING WILL
CONTINUE TO TRACK SOUTHEAST AND INTO MICHIGAN BY 00Z/8PM TODAY.
SURFACE LOW TRACKING AHEAD OF THIS FEATURE WILL SLIDE ACROSS
MICHIGAN AHEAD OF THE UPPER CIRCULATION. BY 15Z/10AM...EXPECT THE
LOW TO BE CENTERED OVER LAKE MICHIGAN WITH AN ELEVATED WARM FRONT
SITUATED FROM NORTH-CENTRAL LOWER MICHIGAN DOWN ACROSS THE
THUMB...AND THE SURFACE COLD FRONT STILL BACK OVER WISCONSIN. BOTH
FRONTAL FEATURES WILL BE THE FOCUS FOR ACTIVITY EARLY TODAY...WITH
SHOWERS/TSTORMS FIRST EXPECTED TO DEVELOP ACROSS THE TRI-CITIES AND
THUMB DURING THE LATE MORNING/EARLY AFTERNOON AS CONVERGENCE
INCREASES ALONG THE ELEVATED FRONT. THE WHOLE SYSTEM WILL THEN DROP
SOUTH AND EAST TOWARDS LAKE ERIE...PULLING A WEDGE OF COLDER AIR
DOWN INTO SOUTHEAST MICHIGAN BEHIND IT...AND LIKELY BRINGING
SHOWERS/TSTORMS TO THE WHOLE AREA.

MOSTLY CLEAR SKIES TO START TODAY WILL AID IN DESTABILIZATION BEFORE
UPPER HEIGHT FALLS RAMP UP DURING THE AFTERNOON AND THE COLD FRONT
APPROACHES. MODEL FORECASTS FOR ML/SB CAPE LOOK TO REACH BETWEEN
1500-2500 J/KG BY THE TIME THE CAP ERODES BETWEEN 14-15Z (PER NAM
SOUNDINGS). THERE WILL ALSO BE A FAIRLY STRONG UPPER JET...100
KNOTS...THAT DIVES SOUTH INTO THE OHIO VALLEY DURING THE AFTERNOON
AND EVENING...PLACING SOUTHEAST MICHIGAN WITHIN LEFT EXIT REGION
FORCING BEFORE IT SLIDES SOUTH THROUGH THE EVENING. A STRONGER CORE
OF MID-LEVEL WINDS WILL ALSO DIVE INTO THE OHIO VALLEY. THE AXIS OF
STRONGER WINDS WILL REMAIN TO OUR SOUTH...BUT WILL STILL INCREASE
SHEAR OVER THE SOUTHERN PORTION OF THE FORECAST AREA TODAY AS IT
BRUSHES BY. ALTHOUGH 0-1KM SHEAR WILL BE QUITE LOW...UNDER 10
KNOTS...0-6KM SHEAR WILL RUN FAIRLY HIGH AT 40-45 KNOTS. THE
COMBINATION OF INSTABILITY AND SHEAR WILL BRING THE THREAT FOR
SEVERE WEATHER TODAY. THE THREAT WILL HOWEVER DECREASE FROM NORTH TO
SOUTH FROM MID/LATE-AFTERNOON THROUGH THIS EVENING AS
SHEAR/INSTABILITY SHOW SIMILAR TRENDS. THE OVERALL SEVERE THREAT FOR
ALL OF SOUTHEAST MICHIGAN LOOKS TO TAPER OFF BY 8 PM...WITH THE
THREAT NORTH OF I-69 LOOKING TO TAPER OFF BY 5 PM. FORECAST
SOUNDINGS INITIALLY SUPPORT A LARGE HAIL THREAT WITH FAT CAPE AND
LOW FREEZING LEVELS...AS WELL AS A DAMAGING WIND THREAT WITH A DRY
SUB-CLOUD LAYER AND HIGH 0-6KM SHEAR. SOUNDINGS THEN SHOW A N-S
TRANSITION TO TALL AND SKINNY CAPE AS COOLER AIR WORKS IN AT THE
LOWER-LEVELS DURING THE LATE AFTERNOON/EVENING...THEN SUPPORTING A
HEAVY RAIN THREAT AS PW VALUES REMAIN UP NEAR 1.5 INCHES. WHILE
SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST MICHIGAN
TODAY...BETTER POTENTIAL WILL BE LOCATED SOUTH OF THE I-69 CORRIDOR
AS THIS AREA WILL HAVE MORE TIME TO DESTABILIZE BEFORE THE COLD
FRONT WORKS ACROSS.

MOISTURE WILL CONTINUE TO WRAP AROUND THE LOW AS IT DROPS SOUTHEAST
OF THE AREA TONIGHT. WE SHOULD ALSO SEE SOME RAIN (WITH A FEW
EMBEDDED THUNDERSTORMS) CONTINUE IN THE DEFORMATION AREA ON THE
NORTH SIDE OF THE SYSTEM THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS. DRIER AIR WILL WORK IN AT THE MID-LEVELS LATE
TONIGHT...ALLOWING RAIN TO TAPER OFF. FOG THREAT SHOULD BE MITIGATED
AS NORTHERLY WINDS CONTINUE BEHIND THE FRONT AT AROUND 10 MPH
TONIGHT.

TEMPERATURES THIS AFTERNOON SHOULD WARM UP AROUND 80...WHICH WILL
FEEL MUGGY WHEN COMBINED WITH DEWPOINTS IN THE MID/UPPER 60S. LOWS
TONIGHT WILL BE HELD UP BY SATURATED SOILS AND LINGERING
CLOUDS/RAIN...DESPITE H850 TEMPS FALLING TO BELOW 10C. THIS SHOULD
PROVIDE MIN TEMPS IN THE MID 50S TO LOW 60S.

LONG TERM...

A RETURN TO BELOW NORMAL TEMPERATURES WILL HIGHLIGHT WEATHER
CONDITIONS THROUGHOUT THE UPCOMING WEEK. MONDAY WILL BE THE COOLEST
DAY AS HIGHS STRUGGLE TO REACH 70 FOLLOWED BY ABOUT A CATEGORY OF
MODERATION EACH DAY THROUGH WEDNESDAY AND THEN HOLDING IN THE MID TO
UPPER 70S ALL THE WAY INTO NEXT WEEKEND. THE TEMPERATURE MODERATION
WILL BE VULNERABLE TO THE EVENTUAL COVERAGE OF SHOWERS WHICH WILL BE
POSSIBLE EACH DAY AS LATE JULY SURFACE HEATING MAINTAINS INSTABILITY
IN THE COOL AIR MASS.

THE LOW PRESSURE SYSTEM AFFECTING THE AREA TODAY AND TONIGHT WILL
EXIT EAST BY SUNRISE MONDAY FOLLOWED BY MODERATE NORTHERLY FLOW AND
COLD ADVECTION THROUGH THE DAY. MODEL SOUNDINGS INDICATE ENOUGH
SUBSIDENCE WARMING AROUND 700 MB TO CONFINE CONVECTION TO ABOUT 800
MB OF BOUNDARY LAYER THROUGHOUT THE DAY...GOOD FOR GENEROUS COVERAGE
CUMULUS BUT NO RAIN. FORECASTS OF 850 MB TEMPS EITHER SIDE OF 7C
SUPPORT THE GOING FORECAST HIGHS MOSTLY IN THE UPPER 60S...POSSIBLY
70 IN THE DETROIT AREA TO OHIO BORDER...FAVORING BELOW GUIDANCE
VALUES. FOR SOME PERSPECTIVE...THE RECORDS FOR COOLEST MAX TEMPS ON
JULY 28TH: DTW 68/1926...FNT 64/1981...MBS 60/1981.

THE NEARLY MERIDIONAL HEIGHT GRADIENT ALOFT WILL MAINTAIN SURFACE
HIGH PRESSURE OVER THE PLAINS AND LIGHT NORTHWEST SURFACE WIND OVER
LOWER MICHIGAN MONDAY NIGHT. THE TENDENCY FOR DECOUPLING WILL BE
REDUCED BY THE NEXT SURGE OF UPPER LEVEL ENERGY IN THE NW FLOW
ALOFT...WELL AGREED UPON IN THE 00Z MODEL CYCLE...WHICH WILL SHARPEN
THE SURFACE PRESSURE GRADIENT DURING THE NIGHT AND BRING CLOUDS INTO
THE REGION LATE IN THE NIGHT. GUIDANCE MIN TEMPS IN THE UPPER 40S
LOOK REASONABLE IN THIS SCENARIO FOR THE TYPICALLY COOLER LOCATIONS
BUT MAY BE SLIGHTLY TOO COOL FOR THE REST OF THE REGION. THAT BEING
SAID...THE RECORD LOW FOR THE 29TH FOR MBS LOOKS REACHABLE AT
48/1965 AND EVEN FOR DTW 50/1971 BUT NOT FNT AT 42/1928.

CONTINUED SOUTHWARD MOVEMENT OF THE UPPER LEVEL HEIGHT FALL CENTER
TUESDAY WILL COMBINE WITH SURFACE HEATING FOR A CHANCE OF SHOWERS IN
BETWEEN POCKETS OF SUNSHINE. LOW LEVEL MOISTURE WILL BE ADEQUATE FOR
A RUMBLE OF THUNDER AS 850 MB DEWPOINT IS SHOWN TO HOVER IN THE
UPPER SINGLE DIGITS(C). MODEL SOUNDINGS INDICATE SKINNY CAPE
EXTENDING ABOVE -20C BUT ARE OTHERWISE UNIMPRESSIVE. GIVEN THE
POTENTIAL FOR CLOUDS AND SCATTERED SHOWERS...MAX TEMPS IN THE LOWER
70S WOULD SEEM LIKE A STRETCH IF NOT FOR THE EQUAL POTENTIAL FOR
SUNSHINE AND SURFACE HEATING.

THE LARGE UPPER LOW/TROUGH WILL REMAIN IN PLACE OVER THE EASTERN
THIRD OF NORTH AMERICA WEDNESDAY THROUGH THE END OF THE WEEK...BUT
PREDICTABILITY DROPS OFF ON THE DETAILS OF THE UPPER AIR PATTERN IN
THE MODEL SOLUTIONS. THE GENERAL PATTERN OF DAYTIME INSTABILITY
SUPPORTING SCATTERED SHOWERS LOOKS SOLID UNDER THE UPPER LEVEL COLD
POOL THAT WILL PERSIST EACH DAY...BUT WITH SLUGS OF DRY AIR AND
NEUTRAL FLOW MODULATING ACTIVITY.

MARINE...

EXPECT THUNDERSTORM ACTIVITY TO STEADILY INCREASE COVERAGE AND
INTENSITY AS THE DAY PROGRESSES. SEVERE WEATHER POTENTIAL REMAINS
MAINLY OVER THE SOUTH HALF OF LAKE HURON THROUGH WESTERN LAKE ERIE
DURING THE MID AFTERNOON HOURS. WIND AND WAVE ACTION WILL OTHERWISE
BE FAVORABLE THROUGH TODAY BEFORE A COLD FRONT MOVES THROUGH THE
REGION TONIGHT. NORTHERLY WINDS WILL RAMP UP BEHIND THE FRONT...
PEAKING WITH 30 KNOT GUSTS OVER SOUTHERN LAKE HURON MONDAY. A SMALL
CRAFT ADVISORY IS IN EFFECT MONDAY MORNING THROUGH MIDNIGHT MONDAY
NIGHT AS THE LONG NORTH FETCH WILL BE FAVORABLE FOR BUILDING LARGE
WAVES THAT WILL IMPACT THE SOUTH HALF OF LAKE HURON AND NEARSHORE
MARINE ZONES. COOL HIGH PRESSURE WILL THEN BUILD INTO THE NORTHERN
PLAINS AND GREAT LAKES AND RETURN BENIGN MARINE WEATHER FOR THE MID
WEEK PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...SAGINAW BAY AND THE NEARSHORE WATERS FROM
     PORT AUSTIN TO HARBOR BEACH...FROM 5 AM MONDAY TO MIDNIGHT
     TUESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM HARBOR BEACH TO PORT
     HURON...FROM 8 AM MONDAY TO MIDNIGHT TUESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...HLO
LONG TERM....BT
MARINE.......BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 27, 12:54 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
154 PM EDT SUN JUL 27 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-281800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
154 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR ALL OF
SOUTHEAST MICHIGAN. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT THIS AFTERNOON AND EVENING. MAIN HAZARDS EXPECTED ARE
HAIL TO THE SIZE OF GOLF BALLS...GUSTY WINDS TO 60 MPH...HEAVY
RAINFALL...AND THE POSSIBILITY OF AN ISOLATED TORNADO. STORM
MOTION WILL BE FROM WEST TO EAST AT 20 MPH...THOUGH SOME STORMS
WILL BE CAPABLE OF FASTER SPEEDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS RIP CURRENTS AND LARGE WAVES ARE EXPECTED ALONG THE
SHORELINE
OF LAKE HURON MONDAY AS NORTHERLY WINDS INCREASE BEHIND A STRONG
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

LCZ422-423-460-LEZ444-LHZ363-421-422-441>443-462>464-281800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
154 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON AND EVENING. MAIN HAZARDS EXPECTED ARE HAIL TO THE SIZE
OF GOLF BALLS...GUSTY WINDS TO 60 KNOTS...HEAVY RAINFALL...AND THE
POSSIBILITY OF AN ISOLATED WATERSPOUT. STORM MOTION WILL BE FROM WEST
TO EAST AT 20 KNOTS...THOUGH SOME STORMS WILL BE CAPABLE OF FASTER
SPEEDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS RIP CURRENTS AND LARGE WAVES ARE EXPECTED ALONG THE
SHORELINE
OF LAKE HURON MONDAY AS NORTHERLY WINDS INCREASE BEHIND A STRONG
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

LHZ361-362-281800-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
154 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. SOME OF THE STORMS COULD BE STRONG TO
SEVERE WITH HAIL UP TO AN INCH...WINDS UP TO 60 KNOTS...HEAVY
RAINFALL...AND THE POSSIBLITY OF AN ISOLATED WATERSPOUT. STORM
MOTION WILL BE WEST TO EAST AT 20 KNOTS...THOUGH SOME STORMS WILL
BE CAPABLE OF FASTER SPEEDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS RIP CURRENTS AND LARGE WAVES ARE EXPECTED ALONG THE
SHORELINE
OF LAKE HURON MONDAY AS NORTHERLY WINDS INCREASE BEHIND A STRONG
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

DT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 27, 12:53 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
153 PM EDT SUN JUL 27 2014

MIZ047-271845-
MIDLAND MI-
153 PM EDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MIDLAND COUNTY UNTIL 245
PM EDT...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANFORD...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MIDLAND AND BOMBAY AROUND 200 PM EDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SF
Local storm report, Jul 27, 1:37 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
237 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 SW MIDLAND            43.62N 84.24W
07/27/2014  M0.50 INCH       MIDLAND            MI   TRAINED SPOTTER

&&

MOSTEIKO
Local storm report, Jul 27, 1:56 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
256 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MIDLAND                 43.62N 84.23W
07/27/2014  M1.75 INCH       MIDLAND            MI   PUBLIC

            LOTS OF 1.5 INCH HAIL...A FEW TO 1.75 INCHES. RELAYED VIA
            FACEBOOK WITH PICTURES.

&&

THOMPSON

The radar

The Detroit radar (KDTX), 112 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind, 5 marine hail. Local standard time, as filed.

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 27, 1:58 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 3.57 mi W of Saginaw River Mouth
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
43.660, -83.900

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 27, 2:04 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 7.36 mi WNW of Saginaw River Mouth
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
43.700, -83.960

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 27, 2:10 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 2.15 mi W of Saginaw River Mouth
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
43.650, -83.873

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 27, 2:10 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 3.08 mi WNW of Saginaw River Mouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.660, -83.890

Marine Hail, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 27, 2:10 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 2 mi W of Saginaw River Mouth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.650, -83.870

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 27, 3:20 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
51 kt (59 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 27, 3:50 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
July 27, 5:00 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, Port Sanilac
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.430, -82.550

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 27, 5:00 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Port Sanilac
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.430, -82.550

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi 5nm Offshore to Us/Canadian Border

When
July 27, 5:00 PM EST
Where
Harbor Beach to Port Sanilac Mi 5nm Offshore to Us/Canadian Border forecast zone, Port Sanilac
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.430, -82.550

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
July 27, 5:00 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, Port Sanilac
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.430, -82.550

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535362, 535365, 535371, 535381, 535388, 535389, 535391, 535407, 535408, 535409, 535410.